Wyoming, 2025Damaging Winds in Wyoming, August 14, 2025
August 14, 2025 · NWS RIW · 3 events in 3 counties and zones
Monsoonal moisture fueled high-based thunderstorms and strong outflow wind gusts. The highest gust reported was 80 mph in Red Canyon near South Pass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoonal moisture fueled high-based thunderstorms and strong outflow wind gusts. The highest gust reported was 80 mph in Red Canyon near South Pass. Wind gusts over 60 mph were also reported in Washakie and Park Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 14, 1:48 PM MST, 1 hour 32 minutes earlier. Its key messages:
- Widespread chances for showers and thunderstorms this afternoon and evening. Strong gusty winds and frequent cloud to ground lightning will be the main concerns today.
- Red Flag warnings remain in effect through the evening today due to the concern for rapid growth and spread of any fires.
- Daily chances for showers and thunderstorms persist into the weekend.
- Above normal temperatures and dry conditions are expected to return for much of the upcoming week.
Area forecast discussion, Aug 14, 1:48 PM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
248 PM MDT Thu Aug 14 2025
.KEY MESSAGES...
- Widespread chances for showers and thunderstorms this
afternoon and evening. Strong gusty winds and frequent cloud
to ground lightning will be the main concerns today.
- Red Flag warnings remain in effect through the evening today
due to the concern for rapid growth and spread of any fires.
- Daily chances for showers and thunderstorms persist into the weekend.
- Above normal temperatures and dry conditions are expected to
return for much of the upcoming week.
&&
.UPDATE...
Issued at 103 PM MDT Thu Aug 14 2025
The forecast remains mostly unchanged with widespread fire weather
concerns across the state today. Temperatures are forecast to be
slightly above normal with highs in the low 90s east of the Divide
and mid 80s west of the Divide. Showers and thunderstorms will be
possible this afternoon and evening. However, due to the overall
dryness many of these will be in the form of virga showers or dry
thunderstorms. Frequent cloud to ground lightning is expected with
any thunderstorms that develop. Dewpoints are expected to be in the
30s to 40s with temperatures in the 80s to 90s across the state this
will create depressions of nearly 40 to 50 degrees. This will lead
to the potential for strong gusty winds of 50 mph or more nearby any
developing showers or storms. Due to this SPC has put much of
central and southern WY in a marginal (1 out 5) risk for severe
winds of 58 mph or more. Red Flag Warnings remain in effect across
western, southern, and portions of central WY through this evening.
Showers and thunderstorms will linger through the late evening and
into the early morning hours on Friday.
Daily chances for showers and thunderstorms continue into the
weekend with moisture gradually increasing each day with as more
monsoonal moisture is ushered into the region. Temperatures remain
mostly unchanged through this period with seasonal to slightly above
normal values. Long range models continue to indicate a return to
dry and hot weather for next week. The current forecast is showing
temperatures returning to the mid to upper 90s east of the Divide
and low 90s west of the Divide by the middle of next week. This will
need to be monitored as the dry and warm conditions may lead to
another period of elevated to near critical fire weather
conditions.
&&
.DISCUSSION...
Issued at 146 AM MDT Thu Aug 14 2025
Though the specific details are a little different, today's overall
forecast looks very similar to yesterday's. Synoptically, the upper-
level ridge shifts a bit eastwards today, centered out around the
Texas Panhandle. This has two major impacts. The first is that the
pressure gradient remains fairly tight as a trough to the west moves
over Wyoming more. The other is that additional monsoonal moisture
is allowed to move up the western side of the ridge.
The focus for today remains on fire weather concerns. Yesterday was
an active day, with gusty winds (40+ mph) and frequent lightning.
Today looks like a very similar day. As moisture moves in from the
southwest, showers and storms begin to develop by late morning,
expanding over the area through the afternoon and evening. Like
yesterday, hi-res models have widespread showers/storms over the
area, though each models differs in exact details (timing/location).
Therefore, have broadly given the chances for showers/storms at any
given location at least a 15 percent chance for at least a few hours
this afternoon. Any storm will be capable of 40+ mph outflow gusts,
with the HRRR suggesting stronger storms 50+ mph. Red Flag Warnings
are in effect for much of the western and southern areas through
this evening, where dry fuels, gusty winds, low relative humidities
(RH), and thunderstorm chances best coincide. Showers will likely
linger a bit past midnight Thursday night, mainly for southwest
Wyoming.
Monsoonal moisture keeps rain chances going for Friday. There is
some concern for elevated fire weather conditions. RHs improve
slightly, but not significantly. Afternoon winds also increase
across western and southern Wyoming. Given the dry fuels and
borderline RHs, this may be another day with critical fire weather.
Confidence is a bit too low to expand the current highlights at this
time. The upper pattern changes little through the weekend, with
daily rain chances and seasonal, to a bit above seasonal,
temperatures. Long range models continue to depict the ridge
shifting back west, over Wyoming, for next week, which would favor a
return to drier and warmer weather.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 244 PM MDT Thu Aug 14 2025
Showers and thunderstorms continue to drift across western WY
this afternoon, causing brief impacts on local airports. Main
impacts from storms will be variable and gusty winds, with some
gusts 40 to 50kts possible. Most activity will be dissipating
quickly by sunset, with a few brief gusts still roaming around
the area. A round of light showers may move into KRKS late
overnight tonight, but cigs will remain well above MVFR levels,
and gusty winds are not likely. Friday will see another day of
scattered showers and thudnerstorms starting around 18Z and
continuing through the afternoon. Main threat continues to be
gusty and erratic winds.
&&
.FIRE WEATHER...
Issued at 103 PM MDT Thu Aug 14 2025
Elevated to critical fire weather conditions will persist across
much of the state today. Min RH is forecast to range from 15 to 20
percent with lower values expected for locations east of the Divide.
Winds will increase from the west/southwest this afternoon with
periodic gusts around 20 to 25 mph especially west of the Divide.
Widespread chances for showers and thunderstorms are expected
to develop this afternoon and evening. However, dry conditions
will lead to little to no chances for wetting rains. Many of
these showers and storms may develop into virga showers or dry
thunderstorms. Frequent cloud to ground lightning and strong
gusty outflow winds of 40 mph or more will be possible nearby
any developing storms. Red Flag warnings remain in effect across
western, southern, and portions of central WY through the
evening tonight.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for WYZ140-
277>280-286-288-289-300-414>416.
&&
UPDATE...Dziewaltowski
DISCUSSION...Wittmann
AVIATION...Straub
FIRE WEATHER...Dziewaltowski
Hazardous weather outlook, Aug 14, 12:49 AM MST, 14 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
149 AM MDT Thu Aug 14 2025
WYZ001>020-022>030-151300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
149 AM MDT Thu Aug 14 2025
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Critical fire weather conditions occur across most of western and
southern Wyoming due to low relative humidity, above normal
temperatures, and gusty west wind. Please see Red Flag Warnings for
details. Isolated to scattered showers and thunderstorms will be
capable of producing gusty outflow wind of 35 to 45 mph.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday through Sunday...A chance of afternoon and evening
thunderstorms each day, with Friday looking to have the greatest
coverage. Gusty outflow wind will again be the primary hazard.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Thunderstorm Wind, Park
- When
- August 14, 3:20 PM MST to 3:40 PM MST
- Where
- Park County, 11 mi SE of Wapiti
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.357, -109.272
Wind gusts as high was 64 mph were reported southeast of Wapiti.
Thunderstorm Wind, Fremont
- When
- August 14, 3:28 PM MST to 4:04 PM MST
- Where
- Fremont County, 10 mi NE of Atlantic City
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.602, -108.581
Wind gusts as high as 80 mph occurred in Red Canyon along Highway 28 in South Pass.
Thunderstorm Wind, Washakie
- When
- August 14, 3:50 PM MST to 4:00 PM MST
- Where
- Washakie County, 12 mi E of Worland
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.020, -107.728
Wind gusts as high as 71 mph were reported east of Worland.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Arizona, August 14 to 15, 2025$71,000 · 50 kt wind · 11 events
- Excessive Heat and Heat in Kentucky, August 14 to 19, 202529 events
- Excessive Heat and Heat in Illinois, August 14 to 19, 202527 events
- Flash Flood and Lightning Strike in Louisiana, August 14, 2025$30,000 · 3 events
- Heat in Texas, August 14 to 20, 202517 events
- Excessive Heat and Heat in Missouri, August 14 to 19, 202516 events
- Damaging Winds and Strong Wind in Utah, August 14 to 15, 2025$12,000 · 58 kt wind · 10 events
- Damaging Wind in Virginia, August 14, 2025$15,000 · 60 kt wind · 1 event
- Hail and Damaging Wind in Colorado, August 14 to 18, 20251 in hail · 8 events
- Flash Flooding in Virginia, August 14, 20257 events
- Hail in Minnesota, August 14, 20252.75 in hail · 6 events
- Hail and Damaging Winds in Massachusetts, August 14, 2025$8,000 · 1.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292306, 1292304, 1292305.